Stimulants Safer Than Aspirin?
Posted April 2, 2013
The New York Times never misses an opportunity to malign the diagnosis and stimulant treatment of Attention Deficit Hyperactivity Disorder (ADHD). On April 1, 2013, the New York Times on the front page featured an article on ADHD and stimulant medication. It was at the top of the fold and in the coveted far right hand column of the paper. Although the article seemed factually correct, it was tinged with hysteria.
For example, Ned Hallowell, M.D., a child psychiatrist and best-selling author of advice books about ADHD, apologized in the article for having in the past said that stimulant medications were safer than aspirin.
No explanation for his apology is offered. How dangerous is aspirin? How dangerous are stimulants for ADHD? Did Dr. Hallowell actually mean to apologize or was he attempting to make some other point? The article does not offer any clarifying information. Does it make sense to compare stimulants for ADHD to aspirin? They are chemically unrelated and used for different purposes.
In everyday language, to say that aspirin is safer than stimulants is a metaphor for stating that stimulants are a relatively safe medication. Aspirin is a medication with which we are all acquainted and use from time to time and take without qualms for occasional pains. “Safer than aspirin” means stimulants can be trusted as much or more than aspirin can be to be safe.
Are stimulants safer than aspirin? Unequivocally, yes. Web MD lists 38 side effects of aspirin and many of them are potentially fatal. Taken daily as many do for various ailments, aspirin’s most lethal side effect is bleeding. It can lead to brain hemorrhage, bleeding in the stomach, hepatitis hemolytic anemia, decreased platelet cell ability to clot. Kidney difficulties, seizures, and life threatening allergic reactions are amongst other difficulties.
As do all medications, stimulant medications for ADHD do have side effects. Most side effects are managed with relative ease by a knowledgeable practitioner. Amongst the common side effects are appetite loss, weight loss, and sleep difficulties. More rarely tics or other abnormal motor movements may develop. Stimulant medications can cause symptoms of ADHD to become worse with an increase in hyperactivity and a reduction in attention span. More rarely, psychosis with agitation and hallucinations may be precipitated. All of these difficulties are managed with relative ease, by reducing the dose of the medication, switching the time of the medication, and often not giving the medication on weekends and summer vacations. Stimulants medication should not be given to children with cardiac problems because the medications may worsen these problems. Stimulant medication creates little or no risk for addiction when given by a responsible adult to a correctly diagnosed child as prescribed. This list of side effects is not meant to be exhaustive. The long term effects of taking stimulants for many years is the subject of continuing investigation and considerable dispute.
Stimulants are extremely effective for the treatment of ADHD. The risk of a medication is more adequately thought of as a risk benefit ratio. There are risks to stimulants but for many the benefits serve to make the risks worth taking.
Taking any medication entails risk; everything in life does.
Copyright Stuart L. Kaplan, M.D http://notchildbipolardisorder.com/